Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 14, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 31, 2019, 3:16 PM MST for Pima County, Arizona. It was in force for 119 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2019, 3:16 PM MST (22:16 UTC)
- Expired
- Jul 31, 2019, 5:15 PM MST
- In force
- 119 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:19 PM MST | HEAVY RAIN 1 | 3 Ene Tucson, AZ | TRAINED SPOTTER REPORTED 1 INCH OF RAIN FALLING AT 22ND AND KOLB IN 12 MINUTES. |
| Jul 31, 3:33 PM MST | FLASH FLOOD | 4 E Tucson, AZ | SWIFT WATER RESCUE IN PROGRESS AT S. PRUDENCE AND E. 42ND ST AS REPORTED ON TWITTER. |
| Jul 31, 4:55 PM MST | FLASH FLOOD | 3 E Tucson, AZ | SWIFT WATER RESCUE NEAR KOLB AND CALLE MARTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637 WGUS55 KTWC 312216 FFWTWC AZC019-010015- /O.NEW.KTWC.FF.W.0014.190731T2216Z-190801T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 316 PM MST Wed Jul 31 2019 The National Weather Service in Tucson has issued a * Flash Flood Warning for... East central Pima County in southeastern Arizona... * Until 515 PM MST. * At 315 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the eastern portions of the Tucson Metro Area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Sabino Canyon Recreation Area, Catalina Foothills, Summit, Saguaro National Park East, Tucson International Airport, Rita Ranch and Seven Falls. This includes the following highways... Interstate 10 between mile markers 264 and 283. Route 83 between mile markers 57 and 58. LAT...LON 3236 11062 3198 11067 3202 11095 3236 11090 $$
2 follow-up statements
427 WGUS75 KTWC 312228 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 328 PM MST Wed Jul 31 2019 AZC019-010015- /O.CON.KTWC.FF.W.0014.000000T0000Z-190801T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 328 PM MST Wed Jul 31 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EAST CENTRAL PIMA COUNTY... At 323 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the eastern portions of the Tucson Metro Area. Doppler radar estimated that the heaviest rainfall, between 1.00 and 2.00 inches is in an area bound by Kolb, Houghton, 22nd Street and Interstate 10. Automated rain gages in the area are reporting well in excess of an inch of rain has fallen in 15 minutes. An automated gage at Irvington and Pantano reported 1.93 inches of rain, with 1.22 inches in the last 15 minutes. Flash flooding is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3236 11062 3198 11067 3202 11095 3236 11090 $$
993 WGUS75 KTWC 010015 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 515 PM MST Wed Jul 31 2019 AZC019-010025- /O.EXP.KTWC.FF.W.0014.000000T0000Z-190801T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 515 PM MST Wed Jul 31 2019 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA COUNTY HAS EXPIRED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3236 11062 3198 11067 3202 11095 3236 11090 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:06 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 31, 2:06 PM MST, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 206 PM MST Wed Jul 31 2019 .SYNOPSIS...Temperatures will remain below normal this afternoon with scattered to numerous showers and thunderstorms, some of which will produce heavy rainfall. Thursday into the weekend there will be less shower and thunderstorm activity with temperatures climbing above average again by Friday with the above normal temperatures continuing for the weekend. && .DISCUSSION...Deep moisture with precipitable water values of 1.5 to 2 inches across much of southeast Arizona is resulting in a busy afternoon with scattered to numerous showers and thunderstorms. These have developed in the areas that had ample sunshine this morning allowing the atmosphere to destabilize with MLCAPE values of 1000-2000 J/kg. The storms we've seen so far today have been efficient rainfall producers with up to 0.75 inches in less than 30 minutes. With only around 10 kts of mean southerly mid level steering flow on the east side of a weak trough extending from the Gulf of California into the western deserts, the thunderstorms are moving slow enough that excessive rainfall and areas of flash flooding will be the main concern throughout the afternoon. An isolated severe thunderstorm is possible especially with cell mergers with wet microbursts being the main threat. The Tucson Metro was somewhat worked over from the light showers that went through earlier which means that with increased anvil shading now moving in that thunderstorm coverage might be a bit lacking. However, just peaking at the latest KEMX radar imagery, it is a bit more hopeful so perhaps we can squeak out a few storms in the Tucson Metro. Otherwise, unlike the past couple of days we should see much of the shower and thunderstorm activity start to diminish after sunset. A reduction in shower and thunderstorms to a more typical regime is expected starting Thursday and into the weekend. The high pressure will still remain in a fairly favorable position from New Mexico into the Four Corners region with east to southeasterly flow aloft and more typical moisture values for early August. Therefore, expect mainly afternoon and evening isolated to scattered shower and thunderstorm coverage mainly east of a line from about Eloy-Sells- Sasabe through the weekend. An uptick in the monsoon is possible around Tuesday/Wednesday of next week as a possible inverted trough to our south influences the region but confidence is still a bit low in this scenario. Temperatures will be below normal today by about 5 to 8 degrees but then moderate back up to normal levels on Thursday. Thereafter, temperatures will continue to warm with highs a few degrees about 3 to 6 degrees above normal Friday through Monday. && .AVIATION...Valid through 02/00Z. Scattered to numerous SHRA/TSRA across the region during the afternoon and evening. Thunderstorms and showers should generally move north of all terminals by 01/02Z. Wind gusts around 40 kts are possible along with brief MVFR cigs/vsbys with any storm. Outside of TSRA winds, expect generally westerly winds of 4-9 kts during the afternoon then becoming light and variable again overnight. Isolated to scattered thunderstorms and showers return Thursday afternoon but should generally remain east of KTUS and KOLS. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms continuing this afternoon. Isolated to scattered storms will generally be expected in Graham and Greenlee counties late this evening as they move to the north. This added moisture/storm activity will result in below average high temperatures this afternoon, recovering to near normal Thursday, with minimum humidities that hover in the 30s across the lower deserts. 20-foot winds are generally from the west and under 10 mph today except near thunderstorms where gusty outflows are expected. Conditions start drying up Thursday with minimum humidities approaching 20 pct in lower elevations starting Friday. 20-foot winds will remain generally light and terrain driven through the afternoons. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 31, 11:55 AM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY RAIN 4 N HUACHUCA CITY 31.69N 110.35W
07/31/2019 M0.70 INCH COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED 0.70 INCHES OF RAIN
FALLING IN 12 MINUTES.
&&
MPSpecial weather statement, Jul 31, 12:08 PM MST, 3 hours 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 1208 PM MST Wed Jul 31 2019 AZZ508-513-311945- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 1208 PM MST Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 1245 PM MST... At 1208 PM MST, Doppler radar was tracking a strong thunderstorm over Douglas, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglas, Bisbee-Douglas Airport and Pirtleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3156 10983 3146 10937 3133 10944 3134 10982 TIME...MOT...LOC 1908Z 224DEG 9KT 3133 10958 GL
Special weather statement, Jul 31, 1:15 PM MST, 2 hours 1 minute before
Special Weather Statement National Weather Service Tucson AZ 115 PM MST Wed Jul 31 2019 AZZ506-514-312100- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle- 115 PM MST Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 200 PM MST... At 115 PM MST, Doppler radar was tracking a strong thunderstorm over Oracle, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oracle, Mammoth, Saddlebrooke, San Manuel, Campo Bonito, Oracle Junction and Biosphere 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3252 11061 3252 11095 3275 11086 3276 11053 TIME...MOT...LOC 2015Z 199DEG 7KT 3258 11078 GL
Special weather statement, Jul 31, 2:20 PM MST, 56 minutes before
Special Weather Statement National Weather Service Tucson AZ 220 PM MST Wed Jul 31 2019 AZZ504-507-513-312200- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 220 PM MST Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 300 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm near Corona De Tucson, or 13 miles east of Sahuarita, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Vail, East Sahuarita, Corona De Tucson, Saguaro National Park East and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3177 11057 3176 11090 3213 11088 3214 11062 TIME...MOT...LOC 2120Z 165DEG 8KT 3194 11072 GL
Special weather statement, Jul 31, 2:44 PM MST, 32 minutes before
Special Weather Statement National Weather Service Tucson AZ 244 PM MST Wed Jul 31 2019 AZZ502>504-312215- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 244 PM MST Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 315 PM MST... At 241 PM MST, Doppler radar was tracking a cluster of strong thunderstorms approaching portions of the Greater Tucson area. These storms were moving north at 5 to 10 mph. Winds in excess of 40 mph will be possible with these storms along with heavy downpours and small hail. Locations impacted include... Tucson, Flowing Wells, South Tucson, Three Points, Tucson Estates, Saguaro National Park West, Valencia West, Tucson International Airport, San Xavier Mission and Ryan AirField. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3198 11089 3197 11144 3235 11132 3233 11088 TIME...MOT...LOC 2141Z 190DEG 5KT 3207 11099
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Jul 30, 5:39 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 30, 6:18 PM MST | Flash Flood Warning | TWC | Graham | 117 min |
| Jul 30, 6:32 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 30, 7:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 30, 9:32 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 31, 1:58 AM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Jul 31, 11:55 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 31, 12:08 PM MST | Special Weather Statement | TWC | Cochise | 37 min |
| Jul 31, 1:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 1:36 PM MST | Areal Flood Advisory | TWC | Pinal | 84 min |
| Jul 31, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Jul 31, 2:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 31, 2:28 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 31, 2:36 PM MST | Areal Flood Advisory | TWC | Pima | 84 min |
| Jul 31, 2:44 PM MST | Special Weather Statement | TWC | 31 min | |
| Jul 31, 2:51 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Jul 31, 3:00 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 31, 3:18 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Jul 31, 3:25 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 36 min |
| Jul 31, 4:11 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.